As we all do, I get high blood sugars. Often they make me dizzy and nauseated for HOURS, even when I've brought them down with insulin. I got to thinking that perhaps there are medications out there that help with this problem. Has anyone ever been prescribed a medication to help with these symptoms? If so, have they worked for you, and how long did it take for them to work! I'm at work right now, both dizzy and nauseated from a high bloodsugar that I had FOUR HOURS AGO. My bloodsugar has been normal for a while now, and I am still suffering! Very hard to do my job when I'm not well!
I recommend prescription Zofran for nausea. It's a lot better than phenergan, and doesn't knock you out for hours like phenergan does. For most people it really works pretty quickly and last for a good amount of time 3-4 hourish.
I was prescribed Zofran when I went on the pump in case my blood sugar ever went high and I began to experienc nausea. I've never used it before, but thought I'd add my two cents. I was glad to read christy's comment to see that it probably works well. I hope you get some more helpful responses from others who've actually used the different meds.
Hope you feel better.
Thank you for the suggestion! I did some research on Zofran and found out that it's a medication some doctors prescribe for sickness from chemotherapy. I was wondering if my doctor would raise an eyebrow if I asked about it! It's great to know that another diabetic has been prescribed it. LadyD: was the prescription given to you by your endocrinologist, or by a GP?
Also I have developed a chest cold, which is now making my blood sugar go all over the place. ]:/p>
Thanks for your input, guys! Hopefully someone will know of a medicine to battle dizziness as well!
I think most Dr's perfer Zofran over Phenergan. Well esp when given IV. Phenergan can be very irritating to the veins. We stopped using it in the office I worked a few years back. Your doctor shouldn't raise any eyebrows about Zofran. I think its just a much better tolerated drug for nausea and vomiting, and thats why its being seen used so much now. Zofran used to be rather expensive compared to phenergan, but that has been several years now, and I think more insurances are probably covering it much more so now. I had an ER doc prescribe it to me a few years back when I was having some major issues with nausea and vomiting.
Thanks everyone- this has been incredibly helpful.
The very first thing I do when I get nauseated is check my bloodsugar. I have an incredibly sensitive stomach, so the problem isn't always bloodsugar related, but it often is. I always check first- don't want to be shooting up insulin if I don't need it, or don't know how much to take! I wouldn't need a medication for nausea if the nausea went away after I take insulin. Often it lasts hours, even when my bloodsugar returns to normal! My body just does NOT like high bloodsugar! (of course, whose does?) I have a visit with my endo in May, so I'll be asking about Zofran specifically! I've read that there is a quick dissolve tablet, which would be wonderful. Thanks again everyone for your input!
I think the symptoms u have are from DKA. Check your ketones when it happens I bet they are high. It is very dangerous. Your body can only handle so much ketones before you end up in a coma.I know it is nnot so common, but if you having these symptoms often, you need to be careful.
Just be aware the the number one side effect of reglan is gastroparesis.
It can make your sugars even more difficult to predict.
If you get your high sugars in order, you will prob find you don't need it.
The trouble with DKA is that even when your sugars return to normal the build up if ketones takes many hours to be removed. If you have chronic ketosis, then it is easier for your body to get overwhelmed.
I'm afraid you may be walking the thin line.
I've done tests for ketones when high, but have never gotten a reading that says I'm spilling a high amount. I have an incredibly sensitive stomach to begin with, and I start getting nauseated around the 225-250 range. I don't think DKA is the culprit, but I'm afraid it might be another underlying issue that I haven't figured out yet. Still working on pinpointing it! My doctor thinks it might not have anything to do with a problem with diabetes at all, but that whatever it is, high bloodsugars aggravate it. My Hba1c has been steadily going down, so another option might be my body adjusting to better numbers. In the mean time though, I need something to help with the nausea so I can go to work! Thanks for letting me know about Reglan- I don't need more problems from a medication that's supposed to fix one!! I'm still going to be checking for ketones every so often. Can't hurt to be safe! Thank you for your input!
Zofran works really well.
When you're this high, do you have ketones as well? Generally speaking, the only time I have nausea along with a high BG is if I'm also spilling ketones. Sometimes I will even throw up (not fun!). That said, I agree with others on here that if you're just experiencing general nausea you should ask for Zofran. I was prescribed Zofran for something else once and it worked like a charm. Don't be afraid to ask for it. Explain the situation to your endo and also tell him/her that you've heard from other T1s via this forum who experience the same thing and have gotten Zofran to take. Zofran is not (as far as I know) a controlled substance, so it should not raise any eyebrows if you ask for an Rx.